Sleep problems


#1
Hi all. Jr has asked me to ask if anyone has the same problem as him and how do they deal with it. When he gets into bed he is asleep as soon as his head hits the pillow. Then he wakes up between 1 and 3 and is wide awake. He also has vivid dreams and occasionally I have heard him wailing.
He is taking 4 Sinemet plus a day and takes the last one at 7 o'clock. He is not at ease with forums so has asked me to ask for him.His next neuro appt is in August. Any advice would be appreciated. Thanks flo

#2
Hi flo,

I think not being able to sleep goes with pd -its the medication that can cause sleep problems

tulip

#3
Hello flo,

My husband is also on 4 Sinamet plus a day. He takes the last one at 6pm. He is also on Neupro patches. He has bad insomnia but has found that things have improved a bit by not having any tea or coffee after 6.pm.

He does have Clomazapam to take as needed, but he rarely does as it makes him so groggy the next day. He only takes 0.5 mcgm, which is a tiny dose.

As has been said insomnia seems to be one of the real bugbears of PD.

#4
Sosrry I forgot. He also has vivid dreams and occasionally sees people who disappear when he blinks. It doesn't worry him. Our Neuro says it is the medication.

#5
Hi Flo,

The vivid dreams and wailing could be a sign of REM sleep disorder which is quite common with PD. As I understand it, we all have a mechanism that shuts down our body movements during dreams so only the eyeballs move (hence REM sleep = Rapid Eye Movement sleep). In PwPs, this shut-down mechanism is often affected so that they act out their dreams.

My husband has REM sleep disorder. In addition to vivid dreams he started talking very loudly and clearly in his sleep, jerked about lots, and had a period of sleep walking. He is now getting muscle relaxants (Rivotril) at night which really helps. He probably still has the dreams (though doesn't remember them), but he no longer twists and shouts in his sleep.

All the best,
Marie

#6
Hello Tulip,
This question might be under the wrong heading, but the topic is not.
Since starting Low Dose Naltrexone, has your sleeping improved from the initial disruption since starting this medication?
Regards
Adrian

#7
Hello Panda692 and MarieL, thank you for replying. He was saying to me whether it would be ok to take another sinemet to see if that would help. Or, perhaps he needs to be on more medication. His symptoms are tremor, mainly on right side, but sometimes on the left and pain in his knees and shoulders.
I don't know whether he should try to see the neuro early or not. It seems to me to be a big step to go onto more meds and I know he is anxious about it. It is hard enough to get him to see his doctor and he seems to think that I will know what he should do, but I don't.
Sorry if I have gone on a bit, flo

#8
Hello Tulip. That is the big question isn't it. Is it the PD or the medication causing the sleep problems. I asked OH if he had these problems before he went onto Sinemet and he can't remember. flo

#9
Hi Adrian,

I would have to say that my sleeping pattern is not as hectic as it was- I was only sleeping for a very short time until about 3.00a.m. and nodding on and off until 7 when I get up - my husband says i am more restful and at ease - i sleep very soundly until approx 5- 5.30 - when i take the 4.5 mg ldn at 6.00 p.m. I get extremely tired and I have to sleep for at least half an hour it makes me very drowsy - after the half hour I am fine - but I cannot drive the car for at least an hour after I take it - from this friday I am going to take the LDN at bedtime and see how I go -

#10
Hi Panda692,

My dad had parkinsons and suffered bad hallucinations - the care he got was minimal and he never got to see a neurologist ( if I knew then what i know now things would have been different ) - it is my firm belief that his medication was all wrong - these hallucinations were very frightening for him - I remember one day he thought he saw somebody in the mirror and he ran from the house ( this is a man that could not walk a half an hour previous) my husband had to follow him - just a bit of advice to ask questions of your husbands neuro about the medication and the hallucinations

Tulip

#11
Hello Tulip,

Thank you for your reply and concern. The hallucinations are not a problem for my husband and we have discussed it fully with our Neuro and our PD nurse. We have all agreed to keep a close eye on it, but in the past three years it has not worsened.

The question of when to go on meds is always a tricky one. I can only tell you why my husband added to Sinamet to his Neupro. His PD worsened suddenly. He is 65 and therefore we both felt that at our ages (I am 67) we would like to enjoy life as much as we could in the window that Levadopa would give before we are well into our seventies. It was something that was discussed fully with our excellent Neuro. As he said, treatment should always be patient led and all he does it set out the options.

Kind regards,

Panda.

#12
Hello Tulip,
Thank you for sharing with us your sleep experience with us since you started taking LDN. It is heartening to see that there is a chance of improving on the amount of sleep a person may get by going onto this low dose medication. Obviously, that may not be the case with everyone who starts it.
Of all my PD symptoms it is the lack of sleep that I find most difficult to cope with.
Thank you again for your posts on LDN.
Regards
Adrian

#13
Hi Flo,

We’ve been seeing a psychologist who specializes in PD and who strongly advocates for PwPs to take charge of their disease – by which he means, among other things, that one should not be afraid to experiment a bit with the medication to see what works best.

What my husband does now is experiment when he feels things aren’t working well enough, like increasing his dosage a bit or altering the timings, and then he tells the neuro at the next visit what he has been doing. The neuro is fine with that, and simply adjusts his prescriptions to fit.

Mind you, since many of the drugs can take a while to take effect and can interact with each other, it is important only to make one change at a time, and to allow any adjustment to carry on for a couple of weeks before deciding whether it really helped or not.

All the best,
Marie

#14
When my wife has problems sleeping and talking in her sleep which is not very often I make a joke of it. I find making a joke of it seems to stop her feeling stressed out about it and helps her sleep better.

#15
rem sleep disorder has become quite an insidious problem for us - holidays are a nightmare, literally, because we can't always get twin beds (which stops my husbands twitches and jerks keeping me awake all night - it's meanto to be a holiday!, but then I can't easily reach him to touch him/tell him he's shouting/quite possibly disturbing other hotel guests). Neuro has given him small dose of clonazepam but on our last break it didn't seem to make any difference. He had sleep disturbance when I met him (40 years ago) 16 and he sleptwalked too sometimes - I now realise it was precursor to PD but in middle life it seemed to lessen a lot/go away. Getting bad now though. Am going to sugest he cuts out alchohol and the tea he has before bedtime to see if that works.

#16
Sorry I have picked this thread after such a long time . I wondered if any of you came up with a solution to your sleeping hallucination problems .

My husband has been on Sinemet plus along with the neuro patch .

When going to be he also takes a Sinemetcr 250 and a low dose 10mg Amitriptyline .

Although not perfect by a long way he seems a little more settled at night .

We have been taking the meds in our own hands, it is worrying , and like you say it does take a few weeks to maybe see a difference . trouble is at 78 I feel we haven't got the time to wait lol..

#17
Hi Johnnie,

Just to let you know, we had a Q&A on sleep and night-time problems shortly after the last post on this thread. Maybe it might answer some of your questions on common sleep problems.

You can find the transcript here: http://bit.ly/Nw5Cvt

I hope it helps!

#18
Had a look at the Q & A regarding sleep problems and it was extremely helpful. Showed it to my O/H and I am hoping that he realised that it isn't just him and he said he will discuss it with the neurologist next month.Thank you, flo